Alert archive / Kansas / High Wind Watches in 2024
High Wind Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Apr 5, 2024, 2:04 AM CDT for 27 counties in Kansas. It took effect at Apr 6, 2024, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 2:04 AM CDT (07:04 UTC)
- In effect from
- Apr 6, 2024, 12:00 PM CDT
- Expired
- Apr 5, 2024, 11:56 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WWUS73 KDDC 050704 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 204 AM CDT Fri Apr 5 2024 KSZ030-031-043>046-061>066-074>081-084>090-060000- /O.NEW.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Dodge City, Syracuse, Johnson City, Liberal, Wakeeney, Hanston, Protection, Larned, St. John, Scott City, Ashland, Kinsley, Ness City, Deerfield, Cimarron, Fowler, Coldwater, Dighton, Jetmore, Hugoton, Plains City, Hays, Haviland, Sublette, Medicine Lodge, Stafford, Minneola, Satanta, Lewis, Lakin, Lake Coldwater, Meade, Macksville, La Crosse, Ulysses, Kiowa, Garden City, Montezuma, Elkhart, Greensburg, Scott State Lake, Pfeifer, and Pratt 204 AM CDT Fri Apr 5 2024 /104 AM MDT Fri Apr 5 2024/ ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, south central, southwest, and west central Kansas. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ TATRO
3 follow-up statements
377 WWUS73 KDDC 052018 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 318 PM CDT Fri Apr 5 2024 KSZ030-043-044-061-062-074-084-052130- /O.CAN.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/ Trego-Scott-Lane-Hamilton-Kearny-Stanton-Morton- Including the cities of Johnson City, Syracuse, Wakeeney, Deerfield, Scott State Lake, Dighton, Lakin, Scott City, and Elkhart 318 PM CDT Fri Apr 5 2024 /218 PM MDT Fri Apr 5 2024/ ...HIGH WIND WATCH IS CANCELLED... $$ KSZ031-046-065-066-079>081-089-090-060430- /O.UPG.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/ /O.NEW.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of La Crosse, Coldwater, Kinsley, Medicine Lodge, Protection, Kiowa, Pratt, Lake Coldwater, Haviland, Lewis, Greensburg, Stafford, Hays, St. John, Macksville, Pfeifer, and Larned 318 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt, and Stafford Counties. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ045-063-064-075>078-085>088-060430- /O.CON.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/ Ness-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Stevens-Seward-Meade- Clark- Including the cities of Hanston, Garden City, Ness City, Jetmore, Sublette, Satanta, Cimarron, Montezuma, Liberal, Ulysses, Plains City, Dodge City, Ashland, Meade, Hugoton, Fowler, and Minneola 318 PM CDT Fri Apr 5 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of southwest and west central Kansas. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ AJOHNSON
348 WWUS73 KDDC 052046 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 346 PM CDT Fri Apr 5 2024 KSZ031-046-065-066-079>081-089-090-060915- /O.CON.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Stafford, Kiowa, Kinsley, Pratt, La Crosse, Coldwater, Lewis, Haviland, Greensburg, Lake Coldwater, Pfeifer, St. John, Hays, Macksville, Protection, Larned, and Medicine Lodge 346 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt, and Stafford Counties. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ045-063-064-075>078-085>088-060915- /O.CON.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/ Ness-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Stevens-Seward-Meade- Clark- Including the cities of Meade, Jetmore, Sublette, Ness City, Dodge City, Hugoton, Plains City, Minneola, Satanta, Cimarron, Montezuma, Liberal, Ashland, Ulysses, Fowler, Hanston, and Garden City 346 PM CDT Fri Apr 5 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of southwest and west central Kansas. * WHEN...From Saturday afternoon through Saturday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ JJOHNSON
053 WWUS73 KDDC 060456 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1156 PM CDT Fri Apr 5 2024 KSZ045-063-064-075>078-085>088-070100- /O.UPG.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/ /O.EXA.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/ Ness-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Stevens-Seward-Meade- Clark- Including the cities of Liberal, Ashland, Satanta, Hugoton, Fowler, Ness City, Plains City, Montezuma, Ulysses, Jetmore, Minneola, Garden City, Cimarron, Meade, Dodge City, Sublette, and Hanston 1156 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ030-070100- /O.EXA.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/ Trego- Including the cities of Wakeeney 1156 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Trego County. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ031-046-065-066-079>081-089-090-070100- /O.CON.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Macksville, Kinsley, Protection, Lake Coldwater, Pratt, Kiowa, Stafford, La Crosse, St. John, Larned, Lewis, Hays, Medicine Lodge, Coldwater, Pfeifer, Greensburg, and Haviland 1156 PM CDT Fri Apr 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt, and Stafford Counties. * WHEN...From noon to 8 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TATRO
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 5, 2:00 AM CDT, 4 minutes earlier. Its key messages:
- Elevated to critical fire weather danger today mainly west of a Meade to Scott City line.
- A more widespread elevated and critical fire weather danger with high winds likely for all of southwest Kansas on Saturday.
- Rain and thunderstorm potential continues Tuesday.
Area forecast discussion, Apr 5, 2:00 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 AM CDT Fri Apr 5 2024 .KEY MESSAGES... - Elevated to critical fire weather danger today mainly west of a Meade to Scott City line. - A more widespread elevated and critical fire weather danger with high winds likely for all of southwest Kansas on Saturday. - Rain and thunderstorm potential continues Tuesday. && .SHORT TERM /THROUGH SATURDAY/... Issued at 200 AM CDT Fri Apr 5 2024 06Z observations show a deck of higher level clouds moving into western Kansas and a 1001 surface low in the Denver metro with a lee side trough extending into southeast Colorado. RAP analysis in the upper level show a ridge moving through the central and southern plains with a large trough centered in central California and a 110 kt jet streak extending from the Pacific through the four corners region. For today the nose of the upper level jet should start making it into western Colorado by late afternoon which will eject a 700 mb shortwave over the Rockies and help to deepen the surface low to around 994 mb. The low should also move a bit to the north and east which will move the trough/dry line from southeast Colorado to near a Garden City to Meade line by late afternoon. Winds on the west side of the dryline should increase to 20-30 mph with gusts around 40 and humidity values will fall to below 15% meriting red flag criteria this afternoon. Ahead of the dry line with southeast winds this should keep enough moisture in play to stay above 15% RH values. Tonight temperatures won't cool down much as the 850 mb winds are forecast to increase to 50-70 kts between 03-12Z and the nose of the 500 mb winds start to move into western Kansas with the trough/upper low located back around western Wyoming. This should keep the surface winds up and with good mixing and mild 850 mb temperatures at 14-16 (C) lows should only fall into the lower 50s. Saturday has quite a few signs of a strong wind and high fire risk event for all of southwest Kansas. EFI of wind gusts at 0.8-0.9 and shift of tails around 1 along with Euro ensembles having 20-30% probability of wind gusts over 50 kts point to wind gusts approaching high wind criteria. The left exit region of the jet should reach into northwest Kansas by mid day and this should lead to stronger convergence at the surface to deepen the surface low to around 988 mb (and the low will move from northeast Colorado to north central Nebraska). Winds will already be strong to start the day from the good mixing the night before and should only increase after 18Z as a quick moving dryline goes through southwest Kansas. Winds will turn to the southwest and RH values will fall below 15% to lead to the critical fire weather conditions. Even in zones that may fall to around 20% with the strong winds this will probably still lead to a high fire risk. With several short term and medium term models having the dry air move through all of southwest Kansas by 21Z severe weather and rain chances have dwindled to almost 0 with the exception of perhaps areas east of a Hays to Pratt line. By late afternoon the models show diminishing winds as a second surface low develops in east central Colorado and 850 mb winds start to fall. This will introduce a quick wind shift to the northwest for areas along and west of a Hays-Syracuse line that will need to be monitored should any fires develop. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 200 PM CDT Thu Apr 4 2024 Medium range ensembles are in agreement the powerful upper level low will be centered over the Intermountain West at the beginning of the long term period, and eject onto the High Plains daytime Saturday while taking on a negative tilt. Ensembles have continued their faster trend with this trough ejection, which will act to push the dryline and all associated chances for thunderstorms into our extreme east zones or outside our area all together. In the wake of this dryline, very strong southwesterly winds will overspread southwest KS, easily sustained in the 35-45 mph range with gusts of 55+ mph, teetering on the edge of high wind criteria. LREF probability of wind gusts greater than 55 mph is in the 50-70% range from roughly Liberal/Meade up through Garden City/Dodge City towards Hays/Wakeeney, but probability of greater than 60 mph drops to 20-30%. Currently, I am strongly considering a High Wind Watch over these areas Saturday afternoon. Otherwise, much higher confidence exists in fire weather conditions materializing over much of our area as dewpoint temperatures crash amidst the strong winds and afternoon highs in the mid 60s to low 70s. As a result, a Fire Weather Watch will be issued for at least Hamilton through Hodgeman counties and south to the KS/OK border. Behind this first upper level trough, another trough will dig from the Pacific Northwest into the Desert Southwest Sunday through Monday, and begin to eject onto the southern plains on Tuesday. The farther south track of this wave should allow it to tap into Gulf of Mexico moisture more effectively, however ensembles are still in disagreement about precipitation chances on Tuesday. The ECMWF EPS (GEFS) remains the more optimistic (pessimistic) solution, showing probability of QPF exceeding 0.1" of 40-50% (10-20%) along I-70 to 70-80% (30-40%) near the KS/OK border. A widespread precipitation event still appears on the table for Tuesday, but lingering uncertainty casts considerable doubt, and trends will continue to be monitored. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1217 AM CDT Fri Apr 5 2024 VFR flight category for all terminals during the time period. A deck of higher level clouds will move across southwest Kansas today. Winds will increase after 16Z and we should see winds sustained at 15-25 kts with gusts over 30 kts through the rest of the time period. After 03Z a strong low level jet will develop at 2,000 ft and we could see winds between 50-70 kts in this region. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /noon MDT/ today to 8 PM CDT /8 PM MDT/ this evening for KSZ061-062-074>076-084>086. Fire Weather Watch from Saturday afternoon through Saturday evening for KSZ061>064-074>078-080-084>089. && SHORT TERM...Tatro LONG TERM...Springer AVIATION...Tatro
Hazardous weather outlook, Apr 4, 3:04 AM CDT, 23 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 304 AM CDT Thu Apr 4 2024 KSZ030-031-043>046-061>066-074>081-084>090-050815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 304 AM CDT Thu Apr 4 2024 /204 AM MDT Thu Apr 4 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Two days of elevated and critical fire weather conditions will be the case across southwest Kansas. For Friday the highest risk of fire weather will be mainly along and west of highway 83 as winds will increase to 20-30 mph with gusts to near 40 mph and relative humidity values falling to 10-15%. Saturday the fire weather conditions will spread to areas along and west of highway 183 as we will have strong southwest winds sustained at 25-35 mph with gusts approaching 50 mph and relative humidity values falling to 12-18%. A few severe storms could be possible in the afternoon Saturday for areas along and east of highway 183. Moisture will be lacking with a strong upper level system which will temper the risk however any storms that develop could contain hail up to the size of quarters and wind gusts over 58 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:00 PM CDT | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 30 hr |
| Apr 5, 3:18 PM CDT | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 17 more | 29 hr |
Nearby
High Wind Watches in Kansas, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.